Nebraska, 2010

Hail in Nebraska, June 1, 2010

June 1, 2010 · NWS GID · 19 events in 9 counties and zones

Three distinct rounds of severe weather affected South Central Nebraska, starting during the early morning hours, and lasting into the post-midnight hours of June 2nd. The first round flared up during the early morning hours as elevated thunderstorms became severe in a strengthening low level jet axis.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Three distinct rounds of severe weather affected South Central Nebraska, starting during the early morning hours, and lasting into the post-midnight hours of June 2nd. The first round flared up during the early morning hours as elevated thunderstorms became severe in a strengthening low level jet axis. These storms produced hail up to golf ball size between Highway 6 and the Kansas state line. Following a mid-day lull, a second round of severe thunderstorms initiated during the late afternoon hours as a surface cold front moved in from the north, colliding with a very unstable airmass featuring CAPE values of 3000-4000 J/kg and deep-layer shear of 40-50 knots. These storms mainly affected far eastern portions of the area, from Nance County southward along the Highway 81 corridor into York and Fillmore Counties with isolated large hail, locally heavy rainfall, and gusty outflow winds. Finally, the third and final round of severe thunderstorms, with isolated large hail, overspread parts of south central Nebraska south of Interstate 80 during the late evening and very early morning hours of June 2nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 1, 3:38 AM CST, 56 minutes earlier.

Area forecast discussion, Jun 1, 3:38 AM CST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
438 AM CDT TUE JUN 1 2010

.DISCUSSION...MAIN CONCERN IS THUNDERSTORM POTENTIAL AND ATTENDANT
SEVERE WEATHER THREAT TODAY AND TONIGHT.

WATER VAPOR IMAGERY IN COMBINATION WITH UPPER AIR OBS FROM LAST
EVENING SHOW A QUASI-ZONAL FLOW ACROSS THE CONUS. WATER VAPOR
IMAGERY SHOWED SEVERAL SMALL MID-LEVEL PERTURBATIONS/SHORTWAVES
EMBEDDED WITHIN THE ZONAL FLOW INCLUDING A WEAK RIPPLE WORKING EAST
ACROSS CO/WY AND A STRONGER SHORTWAVE OVER NV. A LARGER SCALE WAVE
WAS LOCATED OVER EASTERN MB/WESTERN ON WITH AN ASSOCIATED SURFACE
COLD FRONT DRAPED SOUTHWEST NEAR THE ND/SD STATE LINE INTO FAR
NORTHEAST WY. SURFACE LOW WAS LOCATED OVER SOUTHEAST CO WITH A VERY
DIFFUSE WARM FRONT EXTENDING EAST/NORTHEAST ACROSS KS. A 40 KT
SOUTHERLY LLJ EXTENDED NORTHWARD THROUGH THE CENTRAL HIGH
PLAINS...WITH NORTHWEST/SOUTHEAST BAND OF ELEVATED CONVECTION
CURRENTLY EXPANDING IN COVERAGE FROM SOUTHWEST NE THROUGH WESTERN
KS IN BAND OF ENHANCED THETA-E ADVECTION ON EAST/NORTHEAST
PERIPHERY OF LLJ AXIS. MIDLEVEL PERTURBATION LIFTING EAST INTO THE
HIGH PLAINS ALSO LIKELY AIDING UPSCALE GROWTH.

TRICKY FORECAST FOR TODAY IN TERMS OF CONVECTIVE EVOLUTION. EXPECT
ONGOING CONVECTION TO THE SOUTHWEST TO CONTINUE TO DEVELOP AND
EXPAND IN COVERAGE...WORKING EAST ACROSS THE CWA THIS MORNING IN
TANDEM WITH EASTWARD SHIFTING LLJ AXIS. LATEST LAPS/RUC ANALYSIS
DATA SHOWS MUCAPES RANGING FROM JUST UNDER 1000 J/KG IN THE NORTHEAST
CWA TO AROUND 2500 J/KG IN THE SOUTHWEST WITH EFFECTIVE BULK SHEARS
IN EXCESS OF 40 KTS OVER THE BULK OF THE CWA...SO COULD DEFINITELY
SEE SOME HAIL OUT OF THESE STORMS AS THEY WORK ACROSS THIS MORNING
WITH A COUPLE STRONG/POSSIBLY SEVERE STORMS NOT OUT OF THE
QUESTION. THIS MORNING ELEVATED CONVECTION WILL CONTINUE TO WORK
EAST/NORTHEAST AND SHOULD CLEAR MOST OF THE FORECAST AREA BY
MIDDAY ALTHOUGH COULD SEE IT LINGER A LITTLE LONGER IN THE
NORTHEAST. EFFECTS OF THIS FIRST ROUND OF STORMS ON LATER DAY
CONVECTIVE EVOLUTION DEFINITELY COMPLICATE THE FORECAST NAMELY IN
TERMS OF INSTABILITY LATER TODAY AND REMNANT CONVECTIVE OUTFLOWS
TO SERVE AS POSSIBLE FOCI FOR CONVECTIVE INITIATION LATER THIS
AFTERNOON/EVENING. CURRENT THINKING IS THAT MORNING CONVECTION
WILL MOVE OUT OF AT LEAST MOST OF THE AREA BY MIDDAY...WITH SOME
CLEARING DEVELOPING IN ITS WAKE FROM SOUTHWEST TO NORTHEAST. WARM
H7 AIR WITH THE EML ADVECTS NORTHEAST ACROSS THE AREA
TODAY...WHICH SHOULD CAP SURFACE BASED CONVECTION OFF FOR MUCH IF
NOT ALL OF THE AFTERNOON...ESPECIALLY IN WAKE OF MORNING STORMS AS
THE ATMOSPHERE WILL NEED A LITTLE TIME TO RECOVER. SURFACE
DEWPOINTS IN THE 60S COMBINED WITH STEEP MID-LEVEL LAPSE RATES
WILL PRODUCE MODERATE TO STRONG INSTABILITY THIS AFTERNOON...WITH
0-1KM MLCAPES LIKELY CLIMBING INTO THE 2000-3500 J/KG RANGE BY
LATE AFTERNOON. DEEP LAYER SHEAR WILL BE MORE THAN ADEQUATE FOR
SUPERCELLS/SEVERE WEATHER AS WELL...RANGING FROM AROUND 30 KTS
SOUTH TO 50 KTS NORTH. THUS CONDITIONS WILL BE SUPPORTIVE OF
SEVERE WEATHER ONCE STORMS REDEVELOP...BUT EXACTLY WHERE/WHEN AND
TO WHAT EXTENT THIS REDEVELOPMENT OCCURS IS STILL SOMEWHAT
UNCERTAIN. SURFACE COLD FRONT CURRENTLY NEAR ND/SD STATE LINE WILL
CONTINUE TO WORK SOUTH TODAY...WHILE SURFACE LOW DEEPENS OVER
EASTERN CO/WESTERN KS...HELPING A WARM FRONT TO BECOME A LITTLE
MORE FOCUSED...EXTENDING NORTHEAST INTO NORTHERN KS OR SOUTHERN
NE BY LATE AFTERNOON. THESE BOUNDARIES ALONG WITH ANY REMNANT
CONVECTIVE OUTFLOW WILL PROVIDE POSSIBLE INITIATION MECHANISMS...IN
TANDEM WITH INCREASING LIFT BY EARLY EVENING AHEAD OF NEXT
SHORTWAVE LIFTING OUT. MOST LIKELY SCENARIO IS FOR CONVECTION TO
DEVELOP ALONG COLD FRONT AND WORK SOUTH INTO NORTHERN NE LATE THIS
AFTERNOON AND INTO THE CWA EARLY THIS EVENING. COULD ALSO POSSIBLY
SEE ISOLATED DEVELOPMENT ALONG THE WARM FRONT LATE AFTERNOON/EARLY
EVENING...ALTHOUGH STRONG CAPPING AND FAIRLY WEAK SURFACE
CONVERGENCE MAKES THIS MUCH MORE DOUBTFUL. CONVECTION ALONG COLD
FRONT COULD STRUGGLE SOMEWHAT TO WORK INTO THE CWA EARLY THIS
EVENING AS IT RUNS INTO THE STRONGER CAP...ESPECIALLY WITH
WESTWARD EXTENT AND HAVE THUS KEPT THE HIGHEST POPS IN THE EAST.
THUNDERSTORM CHANCES SHOULD INCREASE BY MID TO LATE EVENING AS
THE LLJ CRANKS UP...PRODUCING STRONG SURFACE CONVERGENCE NEAR THE
MERGING BOUNDARIES AS SOUTHWARD ADVANCING COLD FRONT EVENTUALLY
MERGES WITH/OVERTAKES WEAK WARM FRONT. LARGE HAIL AND DAMAGING
WINDS WILL BE THE PRIMARY THREATS WITH THESE LATE
AFTERNOON/EVENING INTO THE EARLY OVERNIGHT STORMS...BUT AN
ISOLATED TORNADO THREAT WILL ALSO EXIST GIVEN BOUNDARIES IN PLACE
AND BACKED SOUTHEAST SURFACE WINDS NEAR/SOUTH OF THE WARM FRONT IF
ANYTHING ISOLATED IS ABLE TO FIRE ALONG IT. CONVECTION TO CONTINUE
INTO THE OVERNIGHT HOURS WITH NOSE OF LLJ NEARBY AND NEXT
SHORTWAVE APPROACHING FROM THE HIGH PLAINS...BUT WILL WANE IN
INTENSITY. TEMPS TODAY WILL BE QUITE WARM SOUTH GIVEN WARMER TEMPS
ALOFT AND MORE CLEARING ANTICIPATED...WITH LOWER 90S
EXPECTED...DECREASING TO LOWER 80S NORTH.

THE SURFACE FRONT PUSHES SOUTH OF THE CWA WEDNESDAY...WITH COOLER
TEMPS AND LOWER DEWPOINTS TRANSLATING INTO WEAKER INSTABILITY. THUS
EXPECT THE SEVERE WEATHER THREAT TO BE SOUTH OF THE AREA
TOMORROW...BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH THE DAY AS MID-LEVEL SHORTWAVE LIFTS ACROSS. TEMPS WILL BE
NOTABLY COOLER WITH HIGHS RANGING FROM THE MID 70S NORTH TO LOWER
80S SOUTH. SMALL PRECIP CHANCES LINGER INTO WEDNESDAY NIGHT...BUT
WILL BE ON THE DECLINE AS WAVE EXITS AND DAYTIME HEATING/INSTABILITY
IS LOST.

ADDED SOME SMALL POPS FOR THURSDAY AS RETURN FLOW WILL KICK
IN...BRINGING WARMER AIR AND MOISTURE BACK NORTHWARD TO INTERACT
WITH ANOTHER PERTURBATION LIFTING THROUGH THE CONTINUED ZONAL FLOW
ALOFT. ZONAL FLOW CONTINUES INTO THE WEEKEND WITH OCCASIONAL
SHORTWAVES CONTINUING TO MOVE THROUGH...BRINGING CONTINUED OFF AND
ON SHOWER/THUNDERSTORM CHANCES.

&&

.AVIATION...06Z TAF. TOUGH FORECAST FOR KGRI WITH DIFFICULTLY
HANDLING CONVECTIVE TRENDS. STRONG WARM ADVECTION AND MOISTURE
INCREASE JUST PRIOR TO SUNRISE WILL RESULT IN SCATTERED STORM
COVERAGE IN THE KGRI AREA. ONCE THOSE THAT RISK FOR PRECIPITATION
MOVES ON...PERIOD OF VFR CONDITIONS WILL EXIST MOST OF THE DAY.
COUPLE OF FRONTAL BOUNDARIES IN THE AREA...ALONG WITH LINGERING
CONVECTIVE BOUNDARIES...WILL BE THE FOCUS FOR MORE STORMS IN
THE LAST FEW HOURS OF THE TAF FORECAST PERIOD. WINDS WILL TURN
MORE EASTERLY AS LOW PRESSURE DEEPENS IN NORTHWEST KANSAS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

KB
Hazardous weather outlook, Jun 1, 3:59 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
459 AM CDT TUE JUN 1 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
021200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
459 AM CDT TUE JUN 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL WORK EAST ACROSS THE AREA THIS MORNING. A FEW
OF THE STORMS MAY BECOME STRONG TO POSSIBLY SEVERE...WITH HAIL UP
TO QUARTER SIZE BEING THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO THE
OUTLOOK AREA LATE THIS AFTERNOON OR EVENING. THE THREAT FOR SEVERE
WEATHER WILL EXIST WITH THESE STORMS...WITH LARGE HAIL TO THE SIZE
OF GOLFBALLS AND STRONG DAMAGING WINDS IN EXCESS OF 60 MPH THE
PRIMARY HAZARDS...ALTHOUGH AN ISOLATED TORNADO IS ALSO POSSIBLE.
THE STORMS MAY ALSO DUMP SOME LOCALLY HEAVY RAIN IN EXCESS OF ONE
INCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

INTERMITTENT THUNDERSTORM CHANCES CONTINUE WEDNESDAY THROUGH
FRIDAY NIGHT...AND THEN RETURN TO THE FORECAST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 1, 4:16 AM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
516 AM CDT TUE JUN 1 2010

NEZ082-083-011045-
FURNAS NE-HARLAN NE-
516 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WESTERN HARLAN
COUNTIES UNTIL 545 AM CDT...

AT 511 AM CDT...NEAR HOLLINGER...OR 20 MILES NORTHEAST OF NORTON...
MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH...ALONG WITH HEAVY
RAIN.

WILL BE NEAR...
STAMFORD AROUND 525 AM CDT.
OXFORD AROUND 530 AM CDT.

MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4032 9981 4033 9930 4000 9959 4011 9984
TIME...MOT...LOC 1016Z 226DEG 28KT 4013 9968
Special weather statement, Jun 1, 4:17 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
517 AM CDT TUE JUN 1 2010

NEZ082-083-011045-
FURNAS NE-HARLAN NE-
517 AM CDT TUE JUN 1 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FURNAS AND WESTERN HARLAN
COUNTIES UNTIL 545 AM CDT...

AT 515 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HOLLINGER...OR 22 MILES NORTHEAST OF
NORTON...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
STAMFORD AROUND 525 AM CDT.
OXFORD AROUND 530 AM CDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4032 9981 4033 9930 4000 9959 4011 9984
TIME...MOT...LOC 1017Z 226DEG 28KT 4013 9967

The radar

The Grand Island radar (KUEX), 108 km away, was scanning. The volume nearest the first event began at 10:32 UTC.

Open the radar archive at this moment

Event by event

19 hail. Local standard time, as filed.

Hail, Furnas

When
June 1, 4:34 AM CST
Where
Furnas County, 1 mi S of Hollinger
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.156, -99.700

Hail, Furnas

When
June 1, 4:39 AM CST
Where
Furnas County, 2.52 mi ESE of Hollinger
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.150, -99.660

Hail, Harlan

When
June 1, 4:45 AM CST
Where
Harlan County, 1 mi E of Stamford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.130, -99.561

Hail, Harlan

When
June 1, 4:58 AM CST
Where
Harlan County, 1.06 mi W of Orleans
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.130, -99.470

Hail, Harlan

When
June 1, 5:00 AM CST
Where
Harlan County, 1.26 mi WNW of Orleans
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.140, -99.470

Hail, Harlan

When
June 1, 5:20 AM CST
Where
Harlan County, 4.7 mi WSW of Huntley
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.190, -99.360

Hail, Harlan

When
June 1, 5:31 AM CST
Where
Harlan County, 4.28 mi W of Huntley
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
40.230, -99.360

Hail, Nuckolls

When
June 1, 7:27 AM CST
Where
Nuckolls County, 3.94 mi WNW of Nelson
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.220, -98.140

Hail, Thayer

When
June 1, 10:15 AM CST
Where
Thayer County, 3.45 mi WNW of Bruning Hawks Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -97.560

Hail, Fillmore

When
June 1, 10:20 AM CST
Where
Fillmore County, 4.36 mi E of Ohiowa
Measured
1.5 in hail
Reported by
Public
Coordinates
40.408, -97.369

Hail, Nance

When
June 1, 3:04 PM CST
Where
Nance County, Genoa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.450, -97.730

Hail, Nance

When
June 1, 3:06 PM CST
Where
Nance County, 0.69 mi N of Genoa
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
41.460, -97.730

Hail, Merrick

When
June 1, 3:20 PM CST to 3:30 PM CST
Where
Merrick County, 0.69 mi N of Silver Creek
Measured
1 in hail
Reported by
Public
Coordinates
41.330, -97.670

Hail, Polk

When
June 1, 4:13 PM CST
Where
Polk County, 3 mi SW of Stromsburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
41.089, -97.641

Hail, Polk

When
June 1, 4:20 PM CST
Where
Polk County, 0.52 mi E of Stromsburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.120, -97.590

Hail, York

When
June 1, 4:35 PM CST
Where
York County, 3.13 mi W of Gresham
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.030, -97.460

Hail, York

When
June 1, 4:50 PM CST
Where
York County, 3.66 mi E of Waco
Measured
1 in hail
Reported by
Public
Coordinates
40.900, -97.380

Hail, York

When
June 1, 5:44 PM CST
Where
York County, 1.73 mi SW of Mc Cool Jct
Measured
1.5 in hail
Reported by
Public
Coordinates
40.730, -97.600

Hail, Furnas

When
June 1, 11:17 PM CST
Where
Furnas County, Cambridge
Measured
1 in hail
Reported by
COOP Observer
Coordinates
40.280, -100.170

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228662, 228664, 228665, 228666, 228667, 228671, 228672, 228673, 228674, 228675, 228680, 228683, 228684, 228686, 228687, 228693, 228694, 228695, 228696.